Summary: Prescription drugs CAN cause cataracts. Discover which drugs are most likely to carry this side effect.
Tags: Can prescription drugs cause cataracts, corticosteroids, corticosteroids side effects
Yes, certain prescription drugs can cause cataracts.
More Info: In many cases, the cause of cataract development is unknown but prescription drugs such as corticosteroids, taken long-term, can cause cataracts. Corticosteroids are prescribed to reduce swelling, pain, and tenderness and can calm the immune system. Corticosteroids are often prescribed to treat lupus, asthma and many other conditions and can include medications such as cortisone, prednisone, and hydrocortisone.
Further Side Effects of Corticosteroids
Corticosteroids have both short term and long-term side effects some of which can be serious. Short-term side effects can include upset stomach, round face, high blood pressure, weight gain, trouble sleeping, irritability, increased blood sugar, increased hunger, stretch marks, increased or unusual hair growth, and poor wound healing.
Long-term side effects can include eye problems, poor growth development in children, diabetes, muscle weakness, and brittle bones.
Always take corticosteroids exactly as your doctor prescribes. It can be dangerous to stop taking them abruptly. If your doctor is considering taking you off corticosteroids, she will likely slowly reduce the dosage.
Other Medications Associated with Cataracts
Though long-term use of oral corticosteroids have long been associated with cataracts, other medications may also carry cataracts as a side effect including psoralens, a drug used to treat skin disorders such as psoriasis, chlorpromazine, an anti-psychotic medication, and glaucoma medications.